When I used to think "allergic reaction," I thought of wheezing, throat-closing, facial features swelling, eyes watering, etc. You know -- the severe reaction. I never thought it could have a delay and that the physical manifestations would be as bad or surprisingly odd as I've had them.
- Insomnia for weeks. That has now been followed by my recent inability to stay awake during the day as a result of weeks worth of being unable to sleep more than 3-4 hours per day.
- A skin rash that I thought was due to the stress I was under. Nope.
- Really, really bad jitteriness and anxiety. My anxiety actually wasn't as bad the first time I took amoxicillin as it has been this time around... and we were chalking it up to anxiety over the coronavirus. It may still be a combo of the two.
- My mental health going into deep depression mode. Again, we were blaming it on my failing health and the coronavirus situation, which may still have a part in it.
- My mental fog and the inability to concentrate, which has made me an unreliable writer for my poor bosses. Mercifully, they've been understanding.
- My platelets tanking under 100k (76k the first time, 96k this time).
- Possibly the daily, strong heart palpitations I've been experiencing. The first time I experienced crazy strong (but not too fast) palpitations was during one of the last doses I took. We thought it was anxiety. Nope. My doctor said, in hindsight, it was most likely a reaction to the dose since it started half an hour after I took it.
- Other things that I haven't mentioned.
Everything that has happened (and the new stuff) seems to be following the same pattern from last autumn (the first time I took amoxicillin). Some symptoms (e.g. jitteriness, extremely daytime sleepiness following insomnia, how "angry" the skin rashes look) have been worse this time. Others (platelets falling to 96k instead of 76k, the number of bumps from the rash overall) have been better.
A few days ago marked the 30-day mark of when I took my last dose and you can tell I'm just now starting to detox from the effects. The rash started to fade on the day after I finished the Bl. Solanus Casey novena (which many of you prayed with me; thank you!). I'm starting to sleep more (a lot more; accompanied by jitteriness when I wake up). My mental fog is starting to lift and my mental health is improving. Yay for no longer being a depressed little robot!
I didn't start feeling like myself until Easter Sunday, which was coincidentally the month-mark of when I took my last dose. Theoretically, it should take 4-6 more weeks for this to clear up so here's hoping it'll continue and that the detox process gets easier in the next couple of weeks than it's been lately.
I would be lying if I said I haven't been scared this past month. I've been terrified. It's now day 34 since I last took a dose and we just figured out that all of this has been because of the amoxicillin. Again, this wouldn't have happened if I hadn't started the novena -- my doctor (who still hasn't seen me, btw; she's only gone on what I and the urgent care physician's assistant have told her) thought my rash was another skin issue. Even the PA didn't think it was an amoxicillin rash either. It wasn't until the novena was about halfway through that my doctor called to tell me that it did seem like it was an allergic reaction to the amoxicillin after all. That's also around the time that the previous pattern began showing up and it became an "OH I wonder if this is..." moment. After the novena ended, the rest of the puzzle pieces began to slot together and completed the picture. It's been worse this time around because I had to take a week's worth of antibiotics to take in late January-early February and a second-round in early March-mid March. It didn't give my body enough time to detox in between doses.
The last 2-3 days have been easier with the heart palpitations but worse with the jitteriness following naps during the day. Those closest to me have gotten panicked texts from me because of how absolutely terrible I crash and how panicked and odd I wake up feeling. Again, I had a similar reaction the first time around but it's been amplified about 10 times this time around, most likely because of the back-to-back doses.
I'm supposed to be taking Zyrtec for the allergic reaction but I've been sleeping most of my day away and I haven't been able to mentally prepare myself to take it in the few hours I am awake. To be honest, I'm afraid of an allergic reaction to the Zyrtec because of the medical PTSD of previous reactions to Benadryl and now the recent amoxicillin allergy.
And before you say, "But you're supposed to trust God." Yes, I do trust God but my mind (and the PTSD) right now is, unfortunately, is affecting my ability to think rationally. That doesn't mean I don't trust God. Remember, the amoxicillin greatly affected my mental health -- it literally messed with my brain chemistry. So, I'm just now starting to think rationally; to think more clearly. Remember the news of the young priest who committed suicide a few weeks ago as a result of a medication he was taking for GI problems; how it messed up his brain chemistry? Think along those lines for me, except I thankfully never contemplated ending my life. I was morbid in thinking I was going to die soon, I'll admit that, but not because I had any intentions of harming myself. Quite the opposite, I became hypervigilant of what was exacerbating symptoms so that I would feel better and get myself on a fast track to being on the mend so I could give myself more time to get to the confessional (whenever confessions are allowed again).
The fact that I went to the dentist this morning and that didn't have a panic attack nor was I paranoid about it pretty much confirmed that the effects are wearing off. (Side note: the appointment was considered a potential emergency situation; I was given more antibiotics as a precaution that I'm not taking unless I need to; it was given to buy more time while the lockdown is lifted and molar extractions are okayed by my insurance and the government since it's not an immediate emergency situation). Also, the fact that I'm not feeling depressed and morbid -- I actually feel like myself for the first time in weeks! -- is a good sign. I'm finally able to pray and say "Jesus, I trust in You" without any apprehension. I hadn't had more than a few hours of that trust and confidence in God for weeks when the next wave would hit. Yeah, those pills messed me up that bad.
I've spent the last 4-5 weeks unable to watch most Masses or pray because of how intense my mental fog or fatigue has been. I've been able to concentrate on my prayers for the first time in over a month in the last 2-3 days. My spiritual life took a massive beating. I hadn't been able to really do much for my vocation discernment, either, which I thought was bizarre but now makes sense. I wasn't sure if it was a spiritual attack or something else but it looks like we now have our answer. It could very well be a mix of the two -- a spiritual attack and a chemical imbalance, who knows!
So, that's where I've been lately... and why I haven't been blogging. That's why I kept asking for prayers on social media. I'm incredibly grateful to a lovely blog reader who suggested I ask Bl. Solanus Casey for this intercession because, thanks to that novena, we got answers to why my body had begun breaking down on me. Like I said, it wasn't until the novena was ending that the pattern began to emerge and things became clearer.
I pray that I can either start taking the Zyrtec tomorrow (I don't have to get up early for the first time in weeks) and/or that the rest of the effects begin to subside without my the jitteriness and other effects getting worse. Sure, most of the other physical symptoms are getting better but the anxiety is probably now peaking and the sleeping thing is just horrible to endure every time I wake up from a nap.
Let it put it this way: Imagine that you've been sleep deprived for 24 straight hours after running a marathon all day. You're so tired but you can't sleep for some reason. Then, just as you finally settle to sleep, someone wakes you up in the most intense and frightening away, making your heart race and your body shake from the nerves. Amplify it a couple more times and you can maybe begin to imagine what I feel some naps. Sometimes my heart is racing, Yesterday it was beating at a weird rhythm for a bit and I was terrified until two first said they had similar experiences and that it probably meant I woke up at a weird REM stage. And, yes, the naps are absolutely necessary. I'm not fighting them. I'll fall asleep while eating sitting up anyway; I'm that physically exhausted at this point.
Please continue to pray for me. I'm going to call my doctor again tomorrow (I know she must be tired of getting 2-3 calls from me per week but I've had to update her on my evolving conditions) and see if we can't come up with a better game plan to make the rest of the detox process smoother. Also, please pray that there aren't any more surprises during the detox process. Yesterday's weird palpitations and yesterday and today's intense jitteriness post-naps have been new and very unnerving. Again, if I have to take the Zyrtec to minimize the effects I will but I'll be praying that I'm able to tolerate it better than other meds and that I don't get additional reactions or side effects from it.
I hope to get back into the swing of things around this blog now that I'm starting to slowly mend. I have a couple of posts planned in the upcoming week that, God willing, will actually be posted on time. Fingers crossed the fatigue lessens.
As always, thanks for reading and God bless! :D